[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
Re: [IP] glucagon nightmare
- Subject: Re: [IP] glucagon nightmare
- From: Ruth Elowitz <email @ redacted>
- Date: Wed, 14 Oct 1998 23:44:23 -0700
I wouldn't have believed it 15 years ago, when I was Lily's age either, but
there really are ocassions on which glucagon works within 15 minutes and oral
glucose doesn't work fast or hard enough until after you are unconscious.
It's not a cureall and obviously it is better to try the oral stuff first.
But you need to have the glucagon available and use it after 10-15 minutes of
the oral stuff not working fast enough. Otherwise, its a nasty nasty trip to
> > We would give Kayla 1/5th of the total glucagon dose and
> > it would double her bg. So if she was 40, it would jump to 80; if she
> > was only 25 she would only jump to 50. We would zap a little glucagon
> > every 2 hours if she kept dropping. Having done this several times, I
> > found the "double the bg" gauge amazingly accurate.
> > I do not recommend this, by the way. We only did this under an endo's
> > recommendation and maintained frequent contact by phone with him. Each
> > time, this was done as a last ditch effort to try and keep Kayla out of
> > the hospital. It worked twice, once we still had to admit her.
> If she is conscious, why are you giving glucagon over and over. It
> just depletes the body's reserves in the liver. You should give her
> glucose, lots of it. Lily once received a 90 unit dose of Humalog in
> an accident. She was fine and recovered over about a 6 hour period
> during which she ate a 'ton' of glucose tablets. Glucagon is the
> treatment of last resort when it is not possible to get glucose into
> the body in any other reasonable way.
> email @ redacted
> Insulin-Pumpers website http://www.bizsystems.com/Diabetes/
Insulin-Pumpers website http://www.bizsystems.com/Diabetes/